Are IOP Spikes Following Avastin Injections Related to Your Compounding Pharmacy?

November 2, 2009

As reported at the AAO this week, Malik Y. Kahook, M.D., warned that post-operative IOP spikes following Avastin® injection may be due to components used at the compounding pharmacy.

He feels that some component used in the compounding techniques may lead to either an immunologic process or the aggregation of larger proteins/compounds that may block trabecular outflow.

While investigation is ongoing as to similar occurrences with Lucentis®, there is an overwhelming association with Avastin®.

What does this mean? I am more curious as to the definition of the IOP spike.  I am also wondering how often patients are generally seen after an injection?

Any comments?

Randall V. Wong, M.D.
www.RetinaEyeDoctor.com
Retina Specialist

 

 



Comments

Jump down to form below to submit your own comments

3 Responses to “Are IOP Spikes Following Avastin Injections Related to Your Compounding Pharmacy?”

  • OK, I received copies of the email blast that the Academy sent out to its members during the meeting and in one was a more detailed excerpt of Dr. Kahook’s talk, which turned out to be at the Glaucoma SubSpecialty Day session, not at the Retina Session, as I thought.

    In any event, I have added the additional details to my original writeup.

    Anyone interested can click on the URL link in my posting above and see the new details.

    Irv

  • I, too, have had a few questions. I called my compounding pharmacy, they don’t understand the issue.

    From their perspective, this is a sterile-to-sterile transfer. They take an aliquot from a larger vial (supplied by Genetech) and place into a smaller vial under sterile conditions.

    Randy

  • Randall,

    I also wrote this up for my online Journal (link: http://tinyurl.com/AvastinUpdate31) and tried to get Dr. Kahook to answer several additional questions, such as:

    What are the other states that have reported problems?
    Is their a reference site to look at?
    Who is doing the investigation — FDA, NIH, or Genentech?

    But he refused to answer — saying I would have to wait for his publication to get these answers.

    Also, he appears to be a paid consultant for Genentech — so that should be borne in mind in his presentation.

    Irv

    Trackback URL
    http://eyedocnews.com/002503-are-iop-spikes-following-avastin-injections-related-to-your-compounding-pharmacy/trackback/

    Have insights to contribute? Please submit your comment below